Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Lubbock, TX

May 3, 2001Castro County, Lamb County, Texas

NWS Lubbock, TX issued this flash flood warning at May 3, 2001, 8:40 PM CDT for Castro County, Lamb County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 2001, 8:40 PM CDT (01:40 UTC)
Expired
May 3, 2001, 11:30 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Castro County, TX, Lamb County, TX

What was reported inside it

TimeReportWhereRemark
May 3, 8:40 PM CDTFlash FloodSouth Portion, TXSeveral sections of Highway 168 were reported flooded.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 040143
FFWLBB
TXC069-279-040430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
840 PM CDT THU MAY 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 1130 PM CDT

* AT 840 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER MUCH OF LAMB COUNTY EXTENDING NORTHEAST INTO THE         
  SOUTHEASTERN HALF OF CASTRO COUNTY. THESE STORMS WERE MOVING       
  NORTHEAST AROUND 20 MPH...BUT CONTINUING TO BUILD TO THE           
  SOUTHWEST. THIS WAS RESULTING IN REPEATING STORMS AND TORRENTIAL   
  RAINFALL. 

* SOME LOCATIONS IN THE WARNING INCLUDE SUDAN...HART AND EARTH
  AND LITTLEFIELD 

RAINFALL AMOUNTS OF 3 TO 5 INCHES WITH LOCALLY HEAVIER AMOUNTS HAVE 
LIKELY OCCURRED OVER THIS AREA. ADDITIONAL  THUNDERSTORM DEVELOPMENT 
WAS NOTED AT 830 PM OVER NORTHEASTERN COCHRAN COUNTY...AND THIS RAIN 
WILL LIKELY MOVE INTO THE FLASH FLOOD WARNING AREA WITH ADDITIONAL 
RAINFALL LIKELY. SOME WATER WAS REPORTED OVER THE ROAD ON HIGHWAY 
168 IN CASTRO COUNTY. FLOODING WAS REPORTED 8 MILES WEST OF EARTH ON 
HIGHWAY 70. ALSO MANY SECONDARY ROADS WERE REPORTED FLOODED IN 
SOUTHWEST LAMB COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3388 10259 3387 10233 3449 10201 3450 10248

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:00 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, May 3, 2:00 PM CDT, 6 hours 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU MAY 3 2001

STATIONARY FRONT OVER SOUTHERN PANHANDLE AT THIS TIME...WITH
NUMEROUS BOUNDARIES ACROSS REGION AND DRYLINE BACKED UP INTO EASTERN
NEW MEXICO. MORE SHOWERS AND THUNDERSTORMS EXPECTED TODAY AS UPPER
LOW OVER THE 4 CORNERS AREAS SLOWLY MOVES EAST. FRONT MAY MOVE
FARTHER NORTH WITH STRONG SLY LOW LEVEL FLOW. MID AND UPPER WINDS
WILL CONTINUE TO BACK AHEAD OF THIS SYSTEM WITH ABUNDANT LOW LEVEL
MOISTURE AND INCREASING PRECIPITABLE WATER VALUES...AMOUNTS OVER 1.0
INCH OVER THE EASTERN 2/3 OF THE AREA. THUNDERSTORMS WILL INITIATE
EARLY THIS AFTERNOON NEAR EXISTING BOUNDARIES AND IN SUNNY AREAS TO
THE SOUTHWEST OF KLBB. AIR MASS IS WEAKLY CAPPED...BUT SUNSHINE MAY
BE A PREMIUM OVER MUCH OF THE AREA...LIMITING INSTABILITY. STILL
SHOULD BE ABLE TO GET AT LEAST 1500-2000 J/KG OF CAPE...PERHAPS
HIGHER TO THE WEST WITH MORE SUN. WITH BOUNDARIES IN AREA...A FEW
TORNADOES ARE NOT OUT OF THE QUESTION...ESPECIALLY IF LOW LEVEL FLOW
BACKS AND INCREASES AFTER 00Z AS IS PROGGED.

STORMS MAY EVOLVE INTO LARGE RAIN COMPLEX AND POSSIBLY BECOME
OUTFLOW DOMINATED BUT SHOULD PERSIST INTO LATE EVENING HOURS WITH
STRONG 850 MB JET FEEDING STORMS. FLASH FLOOD THREAT WILL NEED TO BE
MONITORED...ESPECIALLY OVER SE PANHANDLE AND NORTHERN LOW ROLLING
PLAINS WHERE AROUND 1.5 INCHES FELL YESTERDAY. TROPICAL CONNECTION
NOTED FROM BAJA FROM UPPER LOW OFF THE MEXICAN COAST MAY ALSO
ENHANCE RAINFALL AMOUNTS. RAIN/THUNDERSTORM THREAT TO CONTINUE INTO
FRIDAY WITH HIGH POPS WITH DEEP MOISTURE...STRONG UPPER
DIVERGENCE...AND FORCING FROM LOW. SURFACE LOW OVER EASTERN NM MAY
BEGIN TO LIFT NORTHEASTWARD LATE FRIDAY WITH DRYLINE STARTING TO
MOVE ACROSS AREA. LOOKS TO BE POSSIBLE SQUALL LINE EVENT WITH SEVERE
CONVECTION POSSIBLE OVER THE CENTRAL AND EASTERN ZONES. DRIER FOR
SATURDAY AS UPPER LOW LIFT NE INTO EASTERN COLORADO AND DRY
SOUTHWEST WINDS LIKELY ENDING THE RAIN THREAT... TEMPORARILY.

.EXTENDED DISCUSSION...LOOKS TO BE AN ACTIVE PATTERN THROUGH MUCH OF
THE EXTENDED PERIOD. A CHANCE OF RAIN WILL LINGER LATE IN WEEKEND
INTO EARLY NEXT WEEK. LOOKS TO BE COOLER AND BREEZY ON MONDAY AS
ANOTHER FRONT MOVES SOUTH WITH AMPLIFYING FLOW OVER THE CONUS WITH
BUILDING WEST COAST RIDGE AND DIGGING TROUGH OVER THE CENTRAL US. NW
FLOW CONTINUES INTO MID WEEK WITH SLIGHT CHANCE TO CHANCE
THUNDERSTORMS CONTINUING. MRF INDICATING CUTOFF LOW OVER THE DESERT
SW WITH ABUNDANT MOISTURE OVER S/SW TEXAS. WARMER LATE IN WEEK WITH
TEMPERATURES BACK IN 80S. PRELIM NUMBERS FOLLOW.

FRIONA     50/74/49/79  5541
TULIA      50/75/50/81  6651
CHILDRESS  61/76/57/80  8765
BROWNFIELD 53/80/55/82  5544
LUBBOCK    55/78/55/80  7654
ASPERMONT  63/78/60/80  8765

.LUB...NONE.

JAMES

In the hours before

Local storm report, May 3, 3:30 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
330 PM CDT THU MAY 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    10 W TULIA                TX   1 INCH HAIL
05/03/01   SWISHER                        REPORTED BY LAW
                                          ENFORCEMENT AND
                                          SPOTTERS.

0310 PM    1 W TULIA                 TX   .75 INCH HAIL
05/03/01   SWISHER                        REPORTED BY SPOTTERS.

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:00 PM CDTFlash Flood WarningLUBBailey3 hr
May 3, 7:29 PM CDTSevere Thunderstorm WarningLUBLamb46 min
May 3, 7:33 PM CDTSevere Thunderstorm WarningLUBTerry42 min
May 3, 8:13 PM CDTSevere Thunderstorm WarningLUBLamb47 min
May 3, 8:18 PM CDTSevere Thunderstorm WarningLUBCochran42 min
May 3, 8:20 PM CDTSevere Thunderstorm WarningLUBTerry25 min
May 3, 8:30 PM CDTSevere Thunderstorm WarningLUBHockley45 min
May 3, 8:44 PM CDTSevere Thunderstorm WarningLUBTerry46 min
May 3, 8:57 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 9:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock47 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningLUBTerry13 min
May 3, 9:42 PM CDTFlash Flood WarningLUBTerry3 hr
May 3, 9:42 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 10:10 PM CDTFlash Flood WarningLUBSwisher3 hr
May 3, 10:13 PM CDTSevere Thunderstorm WarningLUBHockley47 min
May 3, 10:28 PM CDTSevere Thunderstorm WarningLUBLamb47 min
May 3, 10:45 PM CDTFlash Flood WarningLUBBailey, Cochran3 hr
May 3, 10:59 PM CDTSevere Thunderstorm WarningLUBHockley61 min
May 3, 11:10 PM CDTFlash Flood WarningLUBHockley3 hr
May 3, 11:40 PM CDTFlash Flood WarningLUBBriscoe3 hr
May 4, 1:01 AM CDTFlash Flood WarningLUBBriscoe, Floyd, Hale, Hall, Swisher3 hr
May 4, 1:53 AM CDTFlash Flood WarningLUBBailey, Castro, Lamb, Parmer2 hr
May 4, 12:15 PM CDTFlash Flood WarningLUBParmer2 hr
May 4, 1:08 PM CDTFlash Flood WarningLUBCastro, Lamb2 hr

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.